Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 25, 2000Henry County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 25, 2000, 9:45 AM CST for Henry County, Johnson County, Pettis County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 25, 2000, 9:45 AM CST (15:45 UTC)
Expired
Feb 25, 2000, 10:30 AM CST
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 9:58 AM CSTThunderstorm Wind 63 M(Szl)Whiteman Afb, MO
Feb 25, 10:10 AM CSTThunderstorm WindDresden, MO
Feb 25, 10:25 AM CSTThunderstorm WindHoustonia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 251546
SVRMCI
MOC083-101-159-251630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 AM CST FRI FEB 25 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN MISSOURI
  EASTERN JOHNSON COUNTY IN MISSOURI
  PETTIS COUNTY IN MISSOURI

* UNTIL 1030 AM CST

* AT 945 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
  FAYETTEVILLE TO SHAWNEE MOUND TO 4 MILES SOUTH OF CLINTON...MOVING
  NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CALHOUN AT 950 AM CST
  KNOB NOSTER AT 955 AM CST
  WINDSOR AT 1000 AM CST
  GREEN RIDGE AT 1005 AM CST
  DRESDEN AT 1010 AM CST
  HUGHESVILLE AT 1015 AM CST

.

EXTREMELY DAMAGING...HURRICANE FORCE WINDS OF 80 MPH...CAN BE
EXPECTED WITH THIS STORM. MOVE INDOORS...TO A CENTER LOCATION ON THE
LOWEST FLOOR OF A BUILDING OR HOME. STAY AWAY FROM WINDOWS!

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3893 9383 3850 9382 3821 9382 3856 9310
          3881 9310 3892 9310

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:15 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 25, 3:15 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CST FRI FEB 25 2000

ACTIVE WX DAY EXPECTED AS WINTERTIME DYNAMICS ACT UPON SPRINGTIME
AIR MASS.  WILL DISCUSS CONVECTIVE CONCERNS SHORTLY...BUT FIRST WILL
ADDRESS NEED FOR WIND ADVY.  MODELS SHOW 60 KT 850 WINDS THIS
AFTERNOON OVER SRN ZONES.  SEEMS REASONABLE WITH NCNTRL OK PROFILER
ALREADY SHOWING 65 KTS THIS MORNING.  THAT KIND OF WIND SPEED OFF
THE DECK MAKES ME NERVOUS...BUT THERE ARE SEVERAL REASONS WISH TO
HOLD OFF ON WIND ADVY ATTM.  FIRST...CONVECTIVE DEBRIS AND PSBLTY OF
PCPN SHOULD LIMIT MIXING SOMEWHAT.  SECOND...HAVE SEEN THIS TYPE
SETUP BEFORE...IMPRESSIVE SRLY LLJ DURING DAY...AND SFC WINDS NEVER
RESPOND QUIT LIKE ONE MIGHT EXPECT W/O GOOD SUNSHINE.  THIRD...ANTICIPATE
CONVECTIVE WATCHES FOR AT LEAST PORTION OF AREA...SO KEEPING THINGS
SIMPLE PROBABLY NOT A BAD IDEA.

NOW FOR THE CONVECTION.  SPC MDT RISK LOOKS REASONABLE.  TSRA ALL
BUT A CERTAINTY...SEVERITY AND ACTUAL EVOLUTION OF SCENARIO TOUGHER
TO FIGURE.  CURRENT THINKING IS THAT RAPDILY DEVELOPING WAA WING
WILL LIFT NORTH AS LINEAR TSRA OVER KS MARCHES NE.  KS LINE MAY MISS
ALL BUT NW THIRD OF CWA AS WE WAIT FOR COMPLEX OVER WRN OK TO MOVE
NE.  THINK BEST SVR THREAT WILL BE WITH THIS ROUND.  IF WAA WING
LIFTS OUT FAST ENOUGH...AND KS CONVECTION DOESN'T DEBRIS SKY UP TOO
BAD...SRN/SERN ZONES MAY HEAT UP PRETTY WELL.  CURRENTLY FIGURING
1000-1500 J/KG CAPE AVAILABLE TO AFTERNOON STORMS.  SOME LOW LEVEL
TURNING IN WINDS...THOUGH MAYBE NOT THE BEST BALANCE BETWEEN SHEAR
AND INSTABILITY.  BIGGEST CONCERN IS DMGG WINDS AND WILL HIT THIS
HARDEST IN HWO...ESPECIALLY GIVEN LIKELIHOOD OF CONVECTIVELY MIXING
DOWN 60 KT LLJ.  AT ANY RATE...MOST ZONES WILL HAVE MENTION OF SVR.

WILL HAVE TO MAINTAIN CHC FOR SHRA/TSRA THIS EVENING AND MAYBE ALL
NIGHT FOR ERN ZONES AS DRY LINE STILL WEST OF CWA AT 00Z AND DOESN'T
CLEAR CWA UNTIL PROBABLY JUST BEFORE 12Z SAT.

NOT OVERLY EXCITED ABOUT PCPN THREAT ON SAT...BUT WRAP-AROUND
MOISTURE AND COLD TEMPS ALF MAY GEN A FEW SHRA.  CONSIDERED
REMOVING...BUT WILL LET DAY CREW TAKE A CLOSER LOOK AT IT.

TPEMPS PRETTY TRICKY GIVEN DYNAMIC SITUATION.  FWC APPEARS TOO COOL
ALMOST ACROSS THE BOARD...APPARENTLY IT STILL THINKS IT IS
FEBRUARY.  WARMER FAN NUMBERS STRONGLY PREFERRED.

.EAX...NONE

JM

In the hours before

Special weather statement, Feb 25, 6:00 AM CST, 3 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST FRI FEB 25 2000

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

FORECAST:  A LARGE AREA OF THUNDERSTORMS MOVING NORTHEAST FROM SOUTH
CENTRAL KANSAS WILL ARRIVE IN EXTREME EASTERN KANSAS AND WESTERN
MISSOURI SHORTLY AFTER SUNRISE.  A FEW OF THESE STORMS MAY BE ON THE
STRONG SIDE WITH WIND GUSTS UP TO 50 MPH POSSIBLE.  LATER THIS
AFTERNOON AND INTO EARLY EVENING...ANOTHER ROUND OF THUNDERSTORMS
MAY DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI.  SOME OF THESE
STORMS MAY BECOME SEVERE AS THEY TRACK NORTHEAST ACROSS THE AREA.
THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS.  THE
AREA THAT APPEARS TO STAND THE GREATEST CHANCE FOR SEVERE WEATHER IS
SOUTH AND EAST OF A LINE FROM ROUGHLY BUTLER TO MACON MISSOURI.  THE
THUNDERSTORMS SHOULD COME TO AN END BY MIDNIGHT.

IN ADDITION...SOUTH WINDS WILL GUST UP TO 40 MPH THIS AFTERNOON.

DISCUSSION:  A POWERFUL UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE
CENTRAL ROCKIES INTO THE NORTHERN PLAINS BY TONIGHT.  STRONG WINDS
AHEAD OF THIS SYSTEM WILL CONTINUE TO TRANSPORT WARM AND UNSTABLE
AIR INTO THE AREA.  BY THIS AFTERNOON...THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE.  THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
AND EVENING MAYC HELP MIX SOME OF THE STRONG WINDS ALOFT DOWN TO THE
SURFACE.  A DRY LINE WILL MOVE THROUGH THE AREA TONIGHT...ENDING THE
CHANCE FOR THUNDERSTORMS.

JM

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.